Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Having problem bending, tapping and rocking foot. Suffering from hearing loss. Taking seroquil. Suggestions

User rating for this question
Very Good
Answered by

Practicing since : 2009
Answered : 632 Questions
I think I need to talk to a psychiatric that okay? I've been on Depakote for 11 yrs. Am 64 female with bipolar since twenties. My legs have given me problems a lot with the constant moving, bending, rocking, tapping one foot. My mouth has movement of inside lips rubbing teeth for most of the time...when dentures are out in p.m. I swallow and move so much it takes time to relax and stop. Doctor I see said he never heard of leg movements and Depakote. It bothers me so and I ache by evening. I used to be able to walk miles up until recently 'cause they are so tight, sore, and are more nervous afterwards. What are the long term effects of these movements? I also just recently had to get hearing aids as my slighter loss of hearing turned into severe in both ears. I asked about that, also. However, one other posssibility may be that I contacted the high-risk cancer type of HP Virus almost 2 years ago from a man who so sweetly told me he had nothing to pass on...he lied. We were friends for a long time, too. His attitude was so what...80% of singles have it. Regardless, I am also on seroquil that was given initially at the hospital last year when I suffered a very long episode from Aug. to Oct. Most of the month of Oct. I had no conscious thinking to remember. I hallucinated for the first time before going into the hospital this last time whick never happened in all my adult life or ever. I have not had an episode for over 12yrs. before last year. Am I having some sorts of problems with the long term use of the depakote? I also had a liver function test by the fam. doc. & it come back saying I had a fatty liver recently. I was told not to drink and eat so much red meat...I do neither. Then it came out better with the next testing. Are problems starting to take place from depakote? I smoke 1/2 packs of cigarettes a day. What can that do with the meds? Liver? No one has ever told me a thing about this. I'm sorry for having so many questions. This new pyschiatrist I am seeing told me to stop taking the seroquil cold XXXXXXX till he saw me a week later. The pharmacist told me it could've caused some very serious things requiring emergency help, but I had flu symptoms for 10 days instead and am still battling fever blisters going on over 4 weeks now. He also prescribed topamax to see if I'd lose weight from the seroquil....gained 22 lbs. in three weeks in hospital. Print-out from depakote says do not take topamax (topriamate) with depakote. Any help and answers would be so appreciated at this point as I'm losing faith in my new pyschiatrists real fast. I also have trouble with the pupils in my eyes....eye doc said they are too small from medicines I either take or have taken. I fear I've been on depakote too long now. Should I be concerned? The pharmacy info said to notify doc. immediatley if you have leg movements uncontrolled, and mouth, or hearing loss...even though rare. Friends keep telling me to try to stand still. Going on for so long now...some years and I now can hardly stand's worse. I have to take more depakote now...1,000mg at night (like before) but also 250mg in the a.m. Used to be I'd only take the 250 if I felt restless and couldn't sleep. Please tell me if it'll stop, or is damage permanent? By evening my hip and pelvic area on the worse side of the leg movements...right leg...aches so. Am I wrong to question the doctor at this point? Oh..I am taking half as much seroquil now and no topamax. On 150mg of seroquil. What should I ask my doctor? What long term effects has this depakote done to me...reversable or not? My digestive system is so mixed many b.m.'s with lots of cramping, but only small amounts each time. Bloating and gas often. Is that the medicine?

I also just developed osteosporosis. Does depakote ever interact with this problem also?
Thank You, XXXXXXX
Posted Fri, 31 May 2013 in Mental Health
Answered by Dr. Sundar Gnanavel 4 hours later
Thanks for your query. I can understand the preoccupation with the side effects of psychotropic medication. Depakote or valproate dies result in quite a few side effects you report of including liver danage osteoporosis weight gain etc. However it is not related to your leg movements or oral movements or hearing loss. I also agree that topiramate is generally not to be taken with valproate. However I would like to reassure you that all side effects of valproate are reversible and hence you don't have to worry about the same. Kindly discuss the side effect profile with your psychiatris so that appropriate dosage adjustment can be made. Wish you early recovery.
Above answer was peer-reviewed by
Follow-up: Having problem bending, tapping and rocking foot. Suffering from hearing loss. Taking seroquil. Suggestions 7 hours later
On all drug info print-outs I receive on depakote it clearly states to please inform doctor immediatly for these side effects: involuntary leg movements, mouth movements...etc. These two side effects are troublesome...especially the legs moving so much so that I ache in the evening from it around the upper part of the leg (around the pelvic, front of leg, and hip.). So, I am not sure why the doctor who answered this brushed it off by saying these aren't side effects of the prescription. The print-outs for the medicines are from the drug companies and pharmasutical experts I've been told. So, I don't feel the question was researched well. I have friends who say to check this symtom on the web because they found info on this leg movement problem. I went to your site 1st in hopes of some better research and understanding this. Not satisfied. Could it be possible for another expert to check this out for me? Please understand these movements in the legs are so obvious and so troublesome for me.
Answered by Dr. Sundar Gnanavel 1 hour later
Leg movements and oral movements are comparatively rarer manifestations of valproate as compared to upper limb tremors. Ofcourse the possibility cannot be completely ruled out. What i suggested indirectly was a consideration of other neurological causes rather than clubbing together everything as side effects of valproate. Hope you are clearer now.
Dr Sundar
Above answer was peer-reviewed by
Follow-up: Having problem bending, tapping and rocking foot. Suffering from hearing loss. Taking seroquil. Suggestions 12 minutes later
Other nuerological causes I am not aware of. To be tested would cost me. I've taken meds for so long with so many side effects....wouldn't you, yourself, tend to question the medicine...especially if the pharmacutical printout states to let your doctor know immediately of that particular side effect? Am I getting a runaround...if it's rare, then it's also possible. I don't overlook anything rare..especially for the fact I had two siblings die from a rare disease. I was tested and clear of having it. So, where does this leave me with my fast moving legs? Who should I see? Would my pyschiatrist do testing? Or do I have to go to a nuerologist on my own and pay a large amount for testing? What if the pyschiatrist does not agree that I need anything further to get this to stop? What is a patient to do?
Answered by Dr. Sundar Gnanavel 9 minutes later
I agree with the fact that even if a side effect is rarer it is your right to clarify with regard to the same. Most of the neurological movement disorders can be diagnosed by a psychiatrist as well. Hence, next time you XXXXXXX your psychiatrist you can discuss regarding both the possibilites- valproate induced side effects as well as an independent movement disorder. Even a good clinical examination without any investigations might be sufficient to clarify. Your psychiatrist would for sure consider both the possibilities. Wish you speedy recovery.
Dr Sundar
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor